Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
St. Petersburg Mathematical Journal
St. Petersburg Mathematical Journal
ISSN 1547-7371(online) ISSN 1061-0022(print)

 

Cell structure of the space of real polynomials


Author: V. A. Malyshev
Translated by: the author
Original publication: Algebra i Analiz, tom 15 (2003), nomer 2.
Journal: St. Petersburg Math. J. 15 (2004), 191-248
MSC (2000): Primary 26C10, 57Q15, 41A50
Published electronically: January 27, 2004
MathSciNet review: 2052131
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The space of real polynomials is endowed with cell decompositions such that all polynomials in a single cell have the same root structure on the unit interval, the half-line, or the real line. These decompositions are used to investigate relationship between the roots and extrema of a polynomial, to construct an interpolation polynomial with free knots that increases or decreases simultaneously with the data, and to classify the Abel equations arising in the problem of Chebyshev approximation with fixed coefficients.


References [Enhancements On Off] (What's this?)

  • 1. V. A. \cyr{R}okhlin and D. B. \cyr{F}uks, Nachalnyi kurs topologii: geometricheskie glavy, Izdat. “Nauka”, Moscow, 1977 (Russian). MR 0645388 (58 #31080)
    D. B. Fuks and V. A. Rokhlin, Beginner’s course in topology, Universitext, Springer-Verlag, Berlin, 1984. Geometric chapters; Translated from the Russian by A. Iacob; Springer Series in Soviet Mathematics. MR 759162 (86a:57001)
  • 2. G. Pólya and G. Szego, Problems and theorems in analysis. Vol. II. Theory of functions, zeros, polynomials, determinants, number theory, geometry, Springer-Verlag, New York-Heidelberg, 1976.
  • 3. S. Karlin and L. S. Shapley, Geometry of moment spaces, Mem. Amer. Math. Soc. 1953 (1953), no. 12, 93. MR 0059329 (15,512c)
  • 4. Samuel Karlin and William J. Studden, Tchebycheff systems: With applications in analysis and statistics, Pure and Applied Mathematics, Vol. XV, Interscience Publishers John Wiley & Sons, New York-London-Sydney, 1966. MR 0204922 (34 #4757)
  • 5. V. S. Videnskiĭ, On estimates of derivatives of a polynomial, Izvestiya Akad. Nauk SSSR. Ser. Mat. 15 (1951), 401–420 (Russian). MR 0043940 (13,342h)
  • 6. Gabor Szegö, Orthogonal polynomials, American Mathematical Society Colloquium Publications, Vol. 23. Revised ed, American Mathematical Society, Providence, R.I., 1959. MR 0106295 (21 #5029)
  • 7. A. A. Markov, Izbrannye Trudy po Teorii Nepreryvnyh Drobeĭ\ i Teorii Funkciĭ\ Naimenee Uklonyayuščihsya ot Nulya, OGIZ, Moscow-Leningrad,], 1948 (Russian). MR 0031440 (11,150v)
  • 8. N. I. Ahiezer, Lektsii po teorii approksimatsii, Second, revised and enlarged edition, Izdat. “Nauka”, Moscow, 1965 (Russian). MR 0188672 (32 #6108)
    N. I. Achieser, Theory of approximation, Translated by Charles J. Hyman, Frederick Ungar Publishing Co., New York, 1956. MR 0095369 (20 #1872)
  • 9. P. L. Čebyšev, Izbrannye trudy, Izdat. Akad. Nauk SSSR, Moscow, 1955 (Russian). MR 0067792 (16,781k)
  • 10. E. I. Zolotarev, Application of elliptic functions to problems about functions with the least and the greatest deviation from zero, Complete Works. Vyp. 2, Akad. Nauk SSSR, Leningrad, 1932, pp. 1-59; Zap. S.-Peterburg. Akad. Nauk 30 (1877), no. 5. (Russian)
  • 11. N. I. Akhiezer, Über einige Funktionen die in gegebenen Intervallen am wenigsten von Null abweichen, Izv. Kazan. Fiz.-Mat. Obshch. 3 (1928), 1-69.
  • 12. M. L. Sodin and P. M. Yuditskiĭ, Functions that deviate least from zero on closed subsets of the real axis, Algebra i Analiz 4 (1992), no. 2, 1–61 (Russian, with Russian summary); English transl., St. Petersburg Math. J. 4 (1993), no. 2, 201–249. MR 1182392 (93k:41012)
  • 13. V. A. Malyshev, The Abel equation, Algebra i Analiz 13 (2001), no. 6, 1–55 (Russian, with Russian summary); English transl., St. Petersburg Math. J. 13 (2002), no. 6, 893–938. MR 1883839 (2003a:14064)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 26C10, 57Q15, 41A50

Retrieve articles in all journals with MSC (2000): 26C10, 57Q15, 41A50


Additional Information

V. A. Malyshev
Affiliation: Rybinsk State Avia-Technological Academy, Russia
Email: wmal@ryb.adm.yar.ru

DOI: http://dx.doi.org/10.1090/S1061-0022-04-00809-X
PII: S 1061-0022(04)00809-X
Keywords: Positive polynomials, cell decompositions
Received by editor(s): January 18, 2002
Published electronically: January 27, 2004
Article copyright: © Copyright 2004 American Mathematical Society